It is currently Mon Aug 21, 2017 12:54 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: Mon Dec 02, 2013 3:20 am 
Offline
New Poster
New Poster

Joined: Thu Nov 28, 2013 6:53 am
Posts: 2
Hi Everyone! My name is Shannon and this is my first post. I need some advice, comments, experience, anything regarding the topic of using Klonopin while on Suboxone!

First of all, a little background about me... I've been dealing with addiction to opiates for about 17 years now. I was initially prescribed Lortabs for migraine headaches. I have also dealt with depression and anxiety for the same amount of years. Since I was depressed, the Lortabs made me feel better and I soon began abusing them.

I have been on Klonopin for about 13 years. I took 0.5 mg 4 times a day as needed in the beginning. During the past year I have decreased that amount to 2 times a day.

I have been on Suboxone for over 6 months now. I started with (and currently take) 16 mg daily. This medicine has been a lifesaver for me...a true miracle! When my friend suggested that I find a doctor and try it, I was very skeptical. I thought that I was condemned to a life of misery and that nothing could take away those awful cravings! After my first dose I was a believer! I immediately felt like a "normal" person for the first time in my life!

The doctor that began prescribing me Suboxone alerted me to the warning of using Klonopin with Suboxone, but he agreed that as long as I was closely monitored I could take both drugs. Those first 5 months were amazing! Unfortunately, that doctor was committing a bit of insurance fraud and I was forced to find a new doctor. It was a nightmare trying to find a Suboxone doctor in my area that was taking new patients and that also took my insurance!

About a month ago I was successful in finding a new doc. At my first appointment, the doctor told me that I could NOT take Klonopin with Suboxone! She told me it was illegal and there was a "black label" warning. She had me stop the Klonopin cold turkey! Initially I thought that it wouldn't be a problem because I had been feeling so good! I was wrong. About 2 days after stopping the Klonopin I began having horrible withdrawal symptoms. I felt dizzy, off-balance, had ringing in my ears, chest tightness, and felt like I couldn't breathe. I began having panic attacks again. It has been such a struggle! I pleaded with the doc to help me! I asked if I could be weaned off the Klonopin so that my withdrawal wouldn't be so bad. She would not let me! Instead, she changed ALL of my meds. I had been on Wellbutrin, Lexapro, and Neurontin. She took me off the first 2 and put me on Effexor and Trazodone. As for the Neurontin, she spaced out my dose from 4 at bedtime to 4 times throughout the day. I didn't feel well at all from these new meds!

So this is my dilemma. I desperately want to stay on the Suboxone for obvious reasons. But I truly feel that I need those 2 Klonopin a day. I can probably find another doctor that will let me be on both, but it will take some time. I'm just wondering if anyone has any advice on what I should do. Is it really bad to be on both drugs? How long will this withdrawal last from the Klonopin? I'm just really upset because I thought that I finally had myself together and was feeling great! Now I'm a hot mess. What should I do?


Top
 Profile  
 
PostPosted: Mon Dec 02, 2013 2:05 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Jul 27, 2013 10:28 am
Posts: 666
Hey Sassy Shannon! Welcome to the forum! :D

Sorry to hear about your problems and struggles.

I think I would be inclined to find another doctor as soon as you possibly can.. Not because this one won't prescribe you the Klonopin, but one reason is because she gave you incorrect advice about taking both Suboxone and Klonopin being "illegal". That is simply not true, but it is ill advised to be taking both in my opinion, and according to many and most doctors.. Most doctors would NEVER prescribe both Suboxone and Klonopin together. They simply would not do it! They are both central nervous system (CNS) depressants and can slow your breathing down to dangerous levels. You go to sleep and might not wake up.

Another reason for finding a different doctor, and is great cause for alarm, was her having you stop the Klonopin cold turkey. That was horrible advice. She should have known better and had you taper that drug very slowly. It's very dangerous to stop any benzo-type drug cold turkey and can actually be fatal in some cases! I would begin the search for a new doctor pronto if it were me!

I'm not sure about her changing your other meds around because I'm not a doctor myself, but it sure sounds strange, and with those other two issues I mentioned, it sounds like a perfect cause and reason to seek out another health care professional. Good luck with that if you choose to do so.

Taking Suboxone and any benzo (Klonopin) together can be very dangerous Shannon. The breathing issues can be alarming as I said earlier. That part is very true! I would discuss the matter very carefully with a new doctor and see if they come to the conclusion that you can safely take both. I'm NOT saying you can't take both together, I'm just saying it's dangerous, and to be very, very careful. Get as much advice as you possibly can from a well-informed doctor is my best advice on that one.

Happy to hear your doing well on the Suboxone itself. It's a wonderful medication and I was on it about 3 years myself. Been off going on 4 months now. Have you considered lowering your dose, or do you think you will remain at that amount for a while? Just curious is all.

Good luck to you Shannon. And again welcome to the forum. I sure hope you get this figured out. I hate to see anyone struggle. I believe if you get the right doctor on board with you things will begin looking up for you. Take care and please keep us updated as often as possible. It really helps to post and get your thoughts and questions out. Always helps me tremendously!

Karen xoxo


Top
 Profile  
 
PostPosted: Mon Dec 02, 2013 4:00 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Oct 21, 2010 10:39 am
Posts: 4028
Location: Sitting at my computer
Hi SassyShan, Welcome to the forum!!

The problem with being on Klonopin (a benzo) and Suboxone is that they're both CNS depressants. If you don't have a tolerance to one or both meds, taking them could cause you to quit breathing. But in your case, you were already tolerant to both meds, so it should have been a non issue. BTW, it is NOT illegal for your doctor to have you on a benzo while on Suboxone, there are several people who have come through this forum who were on both.

Most of the original hub-bub about Suboxone and benzo's was a result of some folks in France (I think?) who were on Suboxone and decided to use benzo's via IV and 3 of them died. The massive IV dose they took in conjuction with Suboxone is what got them.

Also, the fact that your doctor had you cold turkey from Klonopin tells me that she is a complete knob. Benzo wd can include seizures which can be life threatening.

If I were you, I'd find a new doctor because your current doctor doesn't sound too hot.

As for how long the Klonopin wd will last, I'm really not sure. I honestly don't know much about benzo wd except that it sucks pretty bad.

_________________
Be kind to yourself. Our character defects do NOT define who we are!


Top
 Profile  
 
Our Sponsors
PostPosted: Mon Dec 02, 2013 7:38 pm 
Offline
6 Months or More
6 Months or More
User avatar

Joined: Sat Aug 04, 2012 5:42 pm
Posts: 226
Location: Minneapolis
Benzodiazepines are most often tapered gradually as opposed to ColdTurkey as CT can cause seizures. Tapering is less of a shock to the system and if done slowly allows the body to adjust to smaller and smaller dosages all the way to discontinuation. I'm not completely shocked that your prescriber created an excuse as many prescribers are (justifiably) not in the mood for scrutiny related to the concurrent prescribing of buprenorphine and benzodiazepines, right or wrong. Klonopin in particular is a long acting benzodiazepine and as such has a somewhat less severe but more protracted withdrawal than shorter acting varieties such as Xanax. Physical withdrawal timeframes can vary and are dependent on dosage and time on the medication to a degree; post=acute withdrawal timeframes can vary wildly and are mostly related to high levels of anxiety (most likely rebound anxiety.)

If you are literally only a couple days in, I would consult another prescriber about at the very least a medically safe benzodiazepine taper. The other medication changes you mentioned are unfortunately pretty cookie-cutter and stereotypical of a prescriber who likely has very black and white ideas related to the treatment they are willing to provide. Best of luck!

_________________
TPN Service Companies
Travis Norton, LADC/LAC
540 Greenhaven Road #201|Anoka, MN 55303
(763)250.0702
http://www.facebook.com/TpnServiceCompanies
Person-centered counseling, education, advocacy, referral services and assessments.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group